Alert archive / Montana / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Glasgow, MT

June 16, 2005Phillips County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 16, 2005, 1:36 PM MDT for Phillips County, Montana. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 1:36 PM MDT (19:36 UTC)
Expired
Jun 16, 2005, 7:30 PM MDT
In force
6 hr
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 102 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 1:45 PM MDTHEAVY RAIN 1.811 Sw Malta, MTIN AN HOUR
Jun 16, 1:45 PM MDTHEAVY RAIN 1.811 Sw Malta, MTIN AN HOUR.
Jun 16, 2:30 PM MDTHEAVY RAIN 2.77 Sse Malta, MT2.70 INCHES OF RAIN FELL IN 45 MINUTES
Jun 16, 3:00 PM MDTFLASH FLOOD10 S Malta, MTHEAVY RAINFALL FELL IN AN AREA FROM 12 MILES SOUTHWEST OF MALTA TO 12 MILES SOUTHEAST OF MALTA. DEPUTY SHERIFF/DES COORDINATOR REPORTED A LOT OF DEBRIS CONSISTING OF WOOD, GRASSES AND GARBAGE CANS WERE SWEPT INTO FENCING. ALKALI CREEK ROSE QUITE HIGH AND WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGGW 161939
FFWGGW
MTC071-170130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
136 PM MDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA.

* UNTIL 730 PM MDT

* AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGNER...
  SLEEPING BUFFALO...MALTA AND DODSON.


DOPPLER RADAR ESTIMATED OVER 2 INCHES OF RAIN SOUTHWEST OF MALTA 
SINCE NOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4802 10833 4802 10759 4859 10744 4858 10828

$$

GFF

WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WGUS75 KGGW 162246
FFSGGW
MTC071-170130-


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
437 PM MDT THU JUN 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MDT FOR CENTRAL
PHILLIPS COUNTY...

AT 230 PM MDT...THE PUBLIC REPORTED A THUNDERSTORM THAT PRODUCED 
2.70 INCHES OF RAIN IN 45 MINUTES 7 MILES SOUTH SOUTHEAST OF MALTA. 
DOPPLER RADAR INDICATED BETWEEN 4 AND 5 INCHES OF RAINFALL ABOUT 10 
MILES SOUTH OF MALTA. THIS THUNDERSTORM HAS MOVED OUT OF THE WARNING 
AREA...BUT HEAVY RUNOFF FROM THIS STORM WILL CONTINUE INTO THE EARLY 
EVENING HOURS.

ISOLATED THUNDERSTORMS WITH EXCESSIVE RAIN MAY REDEVELOP OVER 
PHILLIPS COUNTY LATER THIS EVENING...AND ADDITIONAL HEAVY RUNOFF 
WILL BE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY...ESPECIALLY AT NIGHT. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 4811 10800 4808 10759 4838 10748 4837 10788

$$

DNS

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:52 AM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 16, 8:52 AM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
852 AM MDT THU JUN 16 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY...
A COLD FRONT HAS STALLED OUT AN IS BECOMING MORE ILL DEFINED ACROSS
OUR EXTREME EASTERN ZONES. LITTLE IN THE WAY OF AN AIRMASS CHANGE
BEHIND THE FRONT WITH ONLY SOME WEAK LOW LEVEL CONVERGENCE EVIDENT
ALONG THE FRONTAL BOUNDARY.  THE 12Z KGGW SOUNDING HAS A NICE CAP
BETWEEN 500-550MB AND WILL BE INTERESTING TO SEE WHAT HAPPENS WITH
THIS CAP...AND THUS PLAN TO DO AN 18Z SOUNDING DUE TO THE SEVERE
WEATHER THREAT LATER TODAY INTO TONIGHT.  EASTERN MONTANA REMAINS IN A
MOIST AND UNSTABLE SOUTHWEST FLOW AROUND A CLOSED UPPER LOW OFF THE
OREGON COAST.  NO REAL SHORTWAVES EVIDENT IN THE FLOW THAT ARE
VISIBLE ON WATER VAPOR...BUT APPEARS THERE MAYBE SOME SHORTWAVE
ENERGY EMBEDDED IN THE FLOW BACK ACROSS IDAHO.  A FEW ISOLATED
SHOWERS IN NORTHERN PHILLIPS AND VALLEY COUNTIES...AND AN ONE OR TWO
VERY ISOLATED SHOWERS ACROSS OUR EASTERN ZONES.  THE ACTIVITY ACROSS
OUR NORTHWEST ZONES SHOULD LIFT UP INTO CANADA WITHIN THE HOUR SO DO
NOT PLAN TO UPDATE FOR THIS ACTIVITY.  ISOLATED SHOWERS IN THE EAST
ARE FALLING APART.  OTHERWISE...THERE IS AN AREA OF LOW CLOUDS WITH
CEILINGS AROUND 1K FT THAT EXTEND FROM NORTHWEST SOUTH DAKOTA AND
SOUTHEAST MONTANA UP INTO OUR SOUTHEAST ZONES. PLAN TO INCREASE THE
CLOUD COVER INTO THE M/CLOUDY RANGE ACROSS OUR SOUTHEAST ZONES FOR
THE REMAINDER OF THE MORNING.  THE AREA IS STILL IN A SLIGHT RISK
TODAY INTO TONIGHT.  THE ONLY REAL TRIGGER WILL BE SHORTWAVES IN THE
FLOW...BUT THE ATMOSPHERE IS MORE UNSTABLE THAN YESTERDAY AND DEW
POINTS ARE CURRENTLY IN THE UPPER 50S AND LOW 60S ACROSS THE EASTERN
HALF OF OUR CWA...SO CERTAINLY EVEN MORE JUICY AT LOW LEVELS THAN
YESTERDAY.  THE MORNING SOUNDING HAS PRECIPITABLE WATER VALUES
APPROACHING AN INCH.  CAPE VALUES PROGGED TO BE AROUND 1000J/KG WITH
LIS AROUND -4C...AND ANY STORMS LATER TODAY INTO TONIGHT MAY
CONTAIN HEAVY DOWNPOURS...LARGE HAIL...AND DAMAGING WIND GUSTS.
UNLIKELY TO BE A WIDESPREAD SEVERE WEATHER OUTBREAK BUT CERTAINLY
THE POTENTIAL WHERE A FEW STORMS COULD TURN SEVERE. CB

.PREVIOUS DISCUSSION...FOR NORTHEAST MONTANA...TDY THROUGH SAT...
THREAT OF SEVERE WEATHER ACROSS CWA AGAIN TODAY AND TONIGHT. AIRMASS
REMAINS VERY JUICY...DEW POINTS IN THE UPPER 50S OVER THE EASTERN
ZONES...AND PW NEAR 1 INCH. AIRMASS ALSO UNSTABLE WITH LI OF NEAR
MINUS 5 AND GOOD CAPE OF 1-2K J/KG FORECASTED FOR THE AFTERNOON.
MAIN LIMITING FACTOR WILL BE LACK OF INITIATION TRIGGER AND WEAK
CAP. WEAK SHORTWAVE ENERGY SLIDING NORTHEAST THROUGH THE UPPER FLOW
SHOULD INITIATE STORMS OVER THE MOUNTAINS AND CONDITIONS FAVORABLE
FOR ELEVATED CONVECTION TO SPREAD INTO THE PLAINS DURING THE LATE
AFTERNOON AND EVENING.

STRONGER SHORTWAVE/JET STREAK LIFTS NORTHEAST ACROSS WESTERN MONTANA
ON FRIDAY WITH TIGHTENING FRONTAL BOUNDARY ACROSS CENTRAL MONTANA.
STRONG THERMAL RIDGE AND LOW LEVEL JET PUNCHES INTO EASTERN MONTANA
PUSHING TEMPERATURE TO NEAR OR ABOVE 90 ACROSS THE SOUTHEAST ZONES.
THUNDERSTORMS EXPECTED TO DEVELOP ALONG OR WEST OF THE FRONTAL
BOUNDARY AND SWEEP ACROSS THE CWA OVERNIGHT AS THE FRONT MOVES EAST.

WEAK HIGH PRESSURE MOVE OVER THE REGION ON SATURDAY BUT MOIST
SOUTHWEST FLOW CONTINUES WITH RIDGE AXIS MOVING SLIGHTLY EASTWARD.
THERMAL RIDGE SHIFTS INTO THE DAKOTA...WEAKENING CAP OVER EASTERN
MONTANA AND KEEPING THREAT OF THUNDERSTORMS GOING. EBERT

.LONG TERM...SATURDAY NIGHT THRU THURSDAY...
TONIGHT MODELS LOOKING SIMILAR TO LAST NIGHTS WITH THE PATTERN
TAKING ON A VERY SUMMERY LOOK. A STRONG UPPER RIDGE IS OVER THE
PLAINS EARLY ON WITH A SW FLOW ALOFT INTO NE MT. A WEAKENED UPPER
TROUGH REMAINS ALONG THE PACIFIC COASTLINE WHICH ALLOWS THE PLAINS
RIDGE TO RETROGRADE WESTWARD...AND ALSO BECOMES MORE WEST-EAST
ORIENTED. THIS ALLOWS 500 MB HEIGHTS TO RISE OVER OUR AREA...
EXCEEDING 580 DM...AND ISOBARS ALSO BECOMING MORE WESTERLY ORIENTED
WITH TIME. THE RESULT WILL BE A WARMING AND DRYING TREND WITH THE
WARMEST HIGHS SO FAR THIS YEAR. THICKNESSES CLIMB TO AROUND 580 DM
TUE AND WED.

HAVE RAISED HIGHS SLIGHTLY CLOSER TO GFS ENSEMBLE HIGHS...BUT
PROBABLY STILL CONSERVATIVE. CHANGES MADE TO ONGOING FORECAST ARE
SMALL AND WILL STICK WITH THE MODELS IDEA OF CONTINUED TRENDING TO A
PROMINENT RIDGE INFLUENCING OUR AREA. WILL LOWER SOME POPS AND CLOUD
COVER...KEEPING MOST SLIGHT AND EARLY ON IN PERIOD...MAINLY IN
NIGHTTIME 12 HOURS. SUBSIDENCE ALOFT WILL KEEP CONVECTIVE ACTIVITY
FROM FORMING OVER OUR AREA AS TIME GOES ON...AND NOT CONSISTENT
MODELS INDICATIONS OF ANY STRONG SHORTWAVE TO LATCH ONTO FOR POPS
EITHER. SIMONSEN

&&

AVIATION...
AN AREA OF LOW CLOUDS ARE MOVING NORTH ACROSS EAST CENTRAL MONTANA
HAS BROUGHT MVFR CEILINGS TO GDV AND SDY. THE LOW CLOUDS  SHOULD
BURN OFF WITH DAYTIME HEATING. TO THE NORTH...SOME MID LEVEL CLOUDS
ARE MOVING NORTH LEAVING CLEAR SKIES BEHIND. UNSTABLE AIR SHOULD
ALLOW SOME THUNDERSTORMS DEVELOP THIS AFTERNOON THAT COULD BRING
BRIEF PERIODS OF LOW VISIBILITIES AND CEILINGS. FORRESTER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 6:02 AM MDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
602 AM MDT THU JUN 16 2005

MTZ016>027-059>062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
602 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
MONTANA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND
SATURDAY ACROSS MUCH OF NORTHEAST MONTANA. THE CHANCE FOR
ADDITIONAL THUNDERSTORMS...SOME POSSIBLY SEVERE...CONTINUES
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:17 PM MDTSevere Thunderstorm WarningGGWPhillips58 min
Jun 16, 1:14 PM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jun 16, 2:17 PM MDTSevere Thunderstorm WarningGGWPhillips58 min
Jun 16, 2:37 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley53 min
Jun 16, 2:42 PM MDTFlash Flood WarningGGWPhillips, Valley6 hr
Jun 16, 3:27 PM MDTSevere Thunderstorm WarningGGWValley38 min

Nearby

Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.